Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 44, NWS La Crosse, WI

June 1, 2001Fillmore County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 1, 2001, 2:13 PM CDT for Fillmore County, Minnesota. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 2001, 2:13 PM CDT (19:13 UTC)
Expired
Jun 1, 2001, 3:15 PM CDT
In force
62 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Fillmore County, MN

The radar

The La Crosse radar (KARX), 74 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 2:25 PM CDTHail 1Ostrander, MN
Jun 1, 2:28 PM CDTHail 0.75Ostrander, MN
Jun 1, 2:33 PM CDTHail 0.75York, MN
Jun 1, 3:10 PM CDTHail 0.88Canton, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 011913
SVRLSE
MNC045-012015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
213 PM CDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FILLMORE COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 315 PM CDT

* AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING LARGE HAIL 9 MILES SOUTH OF SPRING
  VALLEY...OR ABOUT 19 MILES SOUTHWEST OF PRESTON...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  5 MILES EAST OF LE ROY AT 220 PM...
  SOUTH OF PRESTON AT 240 PM CDT...
  NEAR HARMONY AT 245 PM CDT...
  NEAR CANTON AT 250 PM CDT...

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

$$

BAUMGARDT

LAT...LON 4382 9245 4351 9G244 4351 9174 4381 9176

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:43 AM CDT, 11 hours 30 minutes earlier.

Area forecast discussion, Jun 1, 2:43 AM CDT, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
243 AM CDT FRI JUN 1 2001

AS ONE SHORT WAVE TROUGH ROTATES OUT OF FORECAST AREA EARLY THIS
MORNING...MAIN FOCUS WILL BE NEXT IMPULSE NEAR SASKATCHEWAN-MANITOBA
LINE AS REGION CONTINUES TO WADDLE UNDER LONGER WAVE TROUGH WITH
COOL WEATHER.

AT 06Z...FIRST SHORT WAVE TROUGH IS NEAR WISCONSIN-IOWA STATE LINE
AND MOVING NORTHEAST. ASSOCIATED SURFACE LOW IS NEAR SOUTHERN TIP OF
LAKE MICHIGAN WITH SHEILD OF RAIN SLOWLY WORKING NORTH ACROSS
CENTRAL AND EASTERN WISCONSIN. AM BANKING ON THIS AREA OF RAIN BEING
OUT OF FORECAST AREA BY ZONE RELEASE TIME...OTHERWISE WILL HAVE TO
ADJUST WORDING IN EASTERN ZONES SLIGHTLY FOR THIS MORNING. MEANWHILE
MUCH STRONGER IMPULSE DROPPING OUT OF CANADA ALREADY KICKING SOME
CONVECTION FROM EASTERN DAKOTAS INTO NORTHWEST MINNESOTA.

SHORT TERM MODELS IN GOOD AGREEMENT AND HAVE GOOD HANDLE ON CURRENT
SYNOPTIC CONDITIONS. THEY ALSO REMAIN FAIRLY CONSISTENT WITH
HANDLING OF PREVIOUSLY MENTIONED SYSTEM AS IT DROPS INTO UPPER
MISSISSIPPI RIVER VALLEY BY EARLY EVENING. DYNAMICS FAIRLY STRONG
WITH THIS IMPULSE BUT BIG QUESTION IS HOW MUCH CAPE WILL BE IN PLACE
WHEN BEST DYNAMICS HIT AT FAVORED TIME...CLOSE TO 00Z. THERE WILL BE
SOME BREAKS IN CLOUDS BETWEEN SYSTEMS SO SOME RECOVERY CERTAINLY
POSSIBLE. ETA MODEL SURFACE BASED CAPE IS HIGHEST IN SOUTHERN ZONES
AT 00Z TONIGHT...BUT STILL UNDER 1000 J/KG. DEW POINTS REMAIN VERY
LOW ACROSS THE REGION WITH MID 50S EXPECTED AS BEST CASE SCENARIO
RIGHT ALONG FRONT. BETTER 0-6 KM SHEAR IS ALSO FORECAST TO BE SOUTH
OF FORECAST AREA...BUT STILL CLOSE ENOUGH WORTH WATCHING. GIVEN
THIS...
WILL BEEF UP THUNDER WORDING A LITTLE. MAY BE SOME HAIL REPORTS
AROUND IF NOTHING ELSE.

EVEN THOUGH MAIN IMPULSE MOVES THROUGH...STRONG CYCLONIC FLOW
SUGGEST KEEPING RAIN THREAT IN FOR AT LEAST EVENING HOURS MOST AREAS
TONIGHT. GRADUAL DRIER hTREND LOOKS GOOD FOR SATURDAY IN BETWEEN
WEATHER SYSTEMS...BUT MAY CUT TEMPERATURES A LITTLE WITH EXPECTED
CLOUDS UNDER CONTINUE CYCLONIC FLOW.

THANKS FOR EXCELLENT COORDINATION MKX.

.LSE...NONE.

SHEA

In the hours before

Special weather statement, Jun 1, 11:45 AM CDT, 2 hours 28 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-020100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1145 PM CDT FRI JUN 1 2001

HAZARD - THUNDERSTORMS...WITH HAIL POSSIBLE.

TIMING - EARLY AFTERNOON THROUGH 9 PM TONIGHT.

LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND
SOUTHWEST INTO CENTRAL WISCONSIN.

DISCUSSION - A STRONG UPPER LEVEL DISTURBANCE WILL DROP SOUTHEAST
OVER ILLINOIS TONIGHT. AN AREA OF LOW PRESSURE AT THE SURFACE WILL
TRACK SOUTHEAST ALONG WITH THE UPPER AIR FEATURE...MOVING OVER
SOUTHERN WISCONSIN TONIGHT. A COLD FRONT ASSOCIATED WITH THE LOW
WILL SERVE AS THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS
AFTERNOON...WITH SOME SUNSHINE AHEAD OF THE FRONT ENHANCING THE
INSTABILITY.

THE STORMS WILL CONTINUE INTO THE EARLY EVENING HOURS...ON THE
LEADING EDGE OF THE UPPER AIR FEATURE AND COLD AIR ALOFT. THE THREAT
FOR SEVERE WEATHER SHOULD DIMINISH BY 9 PM...ALTHOUGH SCATTERED
PRECIPITATION WILL STILL BE LIKELY AT THAT TIME.

SPOTTER INFORMATION - SPOTTER ACTIVATION COULD BECOME NECESSARY
LATER THIS AFTERNOON AND EARLY EVENING.

RIECK

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:45 PM CDTSevere Thunderstorm WarningARXMower60 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.